Alert archive / South Dakota / Tornado Warnings in 2008

Tornado Warning 25, NWS Aberdeen, SD

July 28, 2008Lyman County, South Dakota

NWS Aberdeen, SD issued this tornado warning at Jul 28, 2008, 7:30 PM CDT for Lyman County, South Dakota. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2008, 7:30 PM CDT (00:30 UTC)
Expired
Jul 28, 2008, 8:00 PM CDT
In force
30 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon

County Lyman County, SD

The radar

The North Platte radar (KLNX), 205 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 7:30 PM CDTHAIL 1.758 W Iona, SDSTONES WERE NICKEL TO GOLF BALL SIZE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 28, 6:20 PM CDTTornado WatchSPC4 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.5 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2008-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4093 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2008-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4093 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
826 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
360 m²/s²
Significant tornado parameter
4.8
Supercell composite
26.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KABR 290030
TORABR
SDC085-290100-
/O.NEW.KABR.TO.W.0025.080729T0030Z-080729T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
730 PM CDT MON JUL 28 2008

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHEASTERN LYMAN COUNTY IN CENTRAL SOUTH DAKOTA...

* UNTIL 800 PM CDT

* AT 727 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 13 MILES WEST OF
  IONA...OR 22 MILES SOUTHWEST OF CHAMBERLAIN...MOVING SOUTHEAST AT
  25 MPH.

* THE TORNADO WILL BE NEAR...
  IONA AROUND 800 PM CDT...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4350 9962 4351 9963 4373 9963 4373 9940
      4370 9941 4369 9946 4367 9946 4367 9937
      4365 9934 4358 9934 4352 9927 4349 9931
TIME...MOT...LOC 0030Z 298DEG 22KT 4361 9965

$$
1 follow-up statement
000 
WWUS53 KABR 290047
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
747 PM CDT MON JUL 28 2008

SDC085-290100-
/O.CON.KABR.TO.W.0025.000000T0000Z-080729T0100Z/
LYMAN SD-
748 PM CDT MON JUL 28 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR
SOUTHEASTERN LYMAN COUNTY...

AT 744 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED 8 MILES WEST OF IONA...
OR 23 MILES SOUTHWEST OF CHAMBERLAIN...MOVING SOUTHEAST AT 29 MPH.

THE TORNADO WILL BE NEAR...
  IONA AROUND 800 PM CDT...

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT MONDAY EVENING
FOR NORTH CENTRAL SOUTH DAKOTA.

LAT...LON 4350 9932 4350 9962 4351 9963 4364 9962
      4365 9938 4364 9936 4358 9934 4352 9927
      4349 9931
TIME...MOT...LOC 0048Z 296DEG 25KT 4352 9955

$$
TDK

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Jul 28, 3:00 PM CDT, 4 hours 30 minutes earlier.

Area forecast discussion, Jul 28, 3:00 PM CDT, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
300 PM CDT MON JUL 28 2008

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT
A TOUGH FORECAST FOR THE INITIAL PERIOD. MODELS ARE HIGHLY
DIFFERENT ON EVOLUTION OF POTENTIAL CONVECTION LATE THIS AFTERNOON
AND TNT. GFS KEEPS IT CAPPED WITH MOST CONVECTION OVER NORTH
DAKOTA. MEANWHILE NAM/LOCAL WRF STILL MAINTAIN DECENT CHC OF
STORMS OVER CWA. 18Z SOUNDING WAS STILL CAPPED BUT THAT CAP SHOULD
BE OVERCOME WITH SLIGHT HEIGHT FALLS ALOFT AND CONTINUED SURFACE
HEATING. OUTFLOW BOUNDARY FROM EARLIER CONVECTION OVER NORTH
DAKOTA HAS SLID WELL SOUTH INTO THE CWA. PER SAT PIX AND OBS...IT
APPEARS TO EXTEND FROM JUST SOUTH OF GROTON SOUTHWEST TO NORTH OF
PIR. IT IS PROBABLY GOING THROUGH SOME FRONTOLYSIS BUT IS STILL
THE PRIME SPOT FOR ANY SPIN-UPS THAT MIGHT OCCUR THIS EVENING.
OTHERWISE WIDESPREAD INSTABILITY/HIGH MOISTURE AND DECENT SHEAR
PROFILES SUGGEST WE SHOULD GET SOME STRONG/SEVERE STORMS LATE THIS
AFTERNOON AND EVENING. WET BULBS AND FREEZING LEVELS ARE HIGH SO
WIND MIGHT BE THE MAIN THREAT WITH ACTIVITY ONCE IT CONGEALS INTO
A POTENTIAL MCS. BY 6Z MOST OF THE ACTIVITY SHOULD HAVE SHIFTED OFF
TO THE EAST AND SOUTH OF THE CWA. BEHIND THIS SYSTEM SURFACE HIGH
BUILDS IN ON TUESDAY FOR A REFRESHING BREAK FROM HUMIDITY OF PAST
COUPLE DAYS. HOWEVER IT WILL STILL REMAIN RATHER WARM. FOR LATE
TUESDAY NIGHT THROUGH WEDNESDAY NIGHT RETURN FLOW SETS UP WITH
SOME POTENTIAL FOR TSRAS. HOWEVER BUILDING RIDGE ALOFT OVER THE
REGION AHEAD OF PACIFIC NORTHWEST S/W WILL PROBABLY LIMIT COVERAGE
OF STORMS...SO FOR NOW NOTHING MORE THAN A SLIGHT CHANCE IS
WARRANTED. CONCERNING TEMPERATURES...ONCE AGAIN MAV APPEARS TO BE
TOO MUCH AFFECTED BY CLIMO. MUCH OF THE CWA IS STILL PRETTY GREEN
AND THIS IS KEEPING TEMPERATURES FROM CLIMBING AS MUCH AS THEY
MIGHT OTHERWISE HAVE...ESPECIALLY OVER WESTERN PORTIONS OF THE
CWA.

.LONG TERM...WEDNESDAY THROUGH MONDAY
THE MAIN CHALLENGE IN THE EXTENDED CENTERS AROUND PRECIPITATION
CHANCES THROUGHOUT THE PERIOD. THE PERIOD BEGINS WITH VIRTUALLY
ZONAL FLOW/SLIGHTLY RIDGED ALOFT ACROSS THE NORTHERN HIGH PLAINS.
FAIRLY DEEP TROF SETS UP ACROSS THE EASTERN CONUS...WHICH DOES NOT
TELECONNECT WELL WITH THE WEAK RIDGE. SEVERAL MID LEVEL WAVES RIDE
ACROSS THE NORTHERN PLAINS...AND DOWN INTO THE TROF. HAVE KEPT
SLIGHT POPS OVER THE EASTERN CWA...WERE THE WEAKER CAPE WILL BE.
TURNING TOWARDS THE WEEKEND...THE GFS SHOWS A MORE PRONOUNCED MID
LEVEL TROF MOVING ACROSS THE REGION...WITH A SURFACE FRONTAL
BOUNDARY BOUNCING BACK AND FORTH. RATHER DIFFICULT TO PINPOINT
TIMING OF POP/WX...SO HAVE GONE MOSTLY DRY FOR THE EXTENDED. THE
BEST CHANCES LOOK TO BE SATURDAY NIGHT ACROSS THE EAST...THEN
SUNDAY NIGHT ACROSS THE WEST. FOR SATURDAY NIGHT...THE LLJ IS
SHOWN TO BE 40-50KTS...HOWEVER H7 TEMPS ARE +16 TO +18C. FAIRLY
STRONG COLD FRONT MOVES ACROSS THE CWA ON SUNDAY...HOWEVER EXPECT
THE FRONT TO PASS DRY.

&&
.AVIATION...
BKN-OVC IFR LEVEL CLOUDS WILL CONTINUE TO POSE AS A PROBLEM THIS
EVENING ACROSS THE CWA. SHOWERS AND THUNDERSTORM ARE EXPECTED ACROSS
THE REGION THIS EVENING. RATHER DIFFICULT TO PINPOINT THE OVERALL
TIMING AND LOCATION OF THUNDERSTORMS SO ALL SITES HAVE VCTS. WITH
CLEARING SKIES FOR ANTICIPATED TOMORROW MORNING AND LIGHT
WINDS...HAVE MENTIONED A TEMPO PERIOD OF 4-5SM BR IN KMBG AND
KPIR. EXPECT VFR CONDITIONS ON TUESDAY.
&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...TDK
LONG TERM...SD
AVIATION...SD

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jul 28, 8:50 AM CDT, 10 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE ABERDEEN SD
850 AM CDT MON JUL 28 2008

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-291400-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
850 AM CDT MON JUL 28 2008 /750 AM MDT MON JUL 28 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE THROUGHOUT THE FORECAST AREA THIS
AFTERNOON INTO TONIGHT. LARGE HAIL...DAMAGING THUNDERSTORM WIND
GUSTS AND POSSIBLY EVEN ISOLATED TORNADOES POSE THE MAIN THREATS
WITH STORMS TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS...SOME POSSIBLY SEVERE...ARE EXPECTED AGAIN ON
WEDNESDAY AND WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

TDK

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 7:01 PM CDTTornado WarningABRLyman29 min
Jul 28, 7:59 PM CDTSevere Thunderstorm WarningABRLyman31 min
Jul 28, 8:14 PM CDTSevere Thunderstorm WarningABRBuffalo, Hand, Hughes, Hyde, Lyman61 min
Jul 28, 8:45 PM CDTSevere Thunderstorm WarningABRBuffalo, Lyman34 min
Jul 28, 8:47 PM CDTTornado WarningABRBuffalo, Lyman28 min
Jul 28, 9:11 PM CDTSevere Thunderstorm WarningABRHand64 min
Jul 28, 9:55 PM CDTSevere Thunderstorm WarningABRHand, Spink55 min
Jul 28, 10:38 PM CDTSevere Thunderstorm WarningABRBrown67 min
Jul 28, 10:43 PM CDTSevere Thunderstorm WarningABRBrown, McPherson62 min
Jul 28, 11:31 PM CDTSevere Thunderstorm WarningABRCodington, Deuel, Grant33 min
Jul 28, 11:41 PM CDTSevere Thunderstorm WarningABRBrown, Day, Marshall52 min
Jul 29, 12:08 AM CDTSevere Thunderstorm WarningABRBrown, Clark, Day, Spink31 min

Nearby

Tornado Warnings in South Dakota, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.